I HAVE DARK PATCHES ON MY FACE

Friday - - Ask The Experts -

QAs a kid I had a skin al­lergy with my skin be­com­ing dry and con­stantly itchy. Al­though I don’t have the con­di­tion now, I find that parts of my face have dark patches.

AFrom your let­ter I sus­pect you are suf­fer­ing from In­fan­tile Atopic Der­mati­tis which later turned into Child­hood Atopic Der­mati­tis. Your cur­rent con­cerns sug­gest a di­ag­no­sis of Post-In­flam­ma­tory Hy­per­pig­men­ta­tion (PIHP). Dark patches ap­pear due to an over­stim­u­la­tion of melanocytes. This in­flam­ma­tory re­ac­tion not only over-stim­u­lates the melanocytes to pro­duce more melanin pig­ment in af­fected ar­eas, but also re­sults in some de­gree of de­struc­tion of these melanin cells, lead­ing to ir­reg­u­lar dis­per­sion of melanin gran­ules into the deeper lay­ers of skin. Acute in­flam­ma­tory phase of atopic der­mati­tis can dam­age the skin’s mi­crovas­cu­la­ture (small cap­il­lar­ies) caus­ing in­tra­der­mal minute bleeds. This can lead to the de­po­si­tion of hemosiderin – a pig­ment driven by red blood cells and he­mo­glo­bin.

Re­peated episodes of vig­or­ous scratch­ing of in­flamed ar­eas of skin, over long pe­ri­ods of time, can also cre­ate skin thick­en­ing on af­fected ar­eas. This thick­ened skin sur­face looks dark­ish in colour and to­gether with other pig­ment al­ter­ations dis­cussed ear­lier, make the skin look darker.

Thus, your dark skin patches could be a re­sult of a cu­mu­la­tive ef­fect of all three fac­tors de­scribed above.

The treat­ment of your skin com­plaints will be tricky. This will be due to the rea­son that most of the skin light­en­ing treat­ments usu­ally con­sist of skin ex­fo­li­at­ing agents like retinoic acid in com­bi­na­tion with skin bleaching agents like hy­dro­quinone or aze­laic acid.

The po­ten­tial risk of this com­bi­na­tion ther­apy could be a treat­ment-in­duced ir­ri­tant in­flam­ma­tory re­ac­tion seen on the treated ar­eas. How­ever, ad­di­tion of 1% hy­dro­cor­ti­sone can sig­nif­i­cantly min­imise uch a risk.

Sim­i­larly, fre­quent ap­pli­ca­tion of suit­ably se­lected “wa­ter in oil” thick emol­lients will also play a pos­i­tive role dur­ing and even af­ter the suc­cess­ful com­ple­tion of your treat­ment.

Avoid ex­ces­sive sun ex­po­sure.

is a Dubai-based der­ma­tol­o­gist DR IKRAMULLAH AL NASIR

Newspapers in English

Newspapers from UAE

© PressReader. All rights reserved.